Colorado, 2012

Flash Flood in Colorado, July 30, 2012

July 30, 2012 · NWS BOU · 1 event in 1 county or zone

Brief but very heavy rain produced flash flooding in the Fourmile burn area in Boulder County. Numerous mud and debris slides were observed along Lee Hill Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Brief but very heavy rain produced flash flooding in the Fourmile burn area in Boulder County. Numerous mud and debris slides were observed along Lee Hill Road. In addition, Gold Run was closed at Dixon. An automated rain gage at Gold Hill measured one inch of rain in just 15 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 30, 2:28 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 30, 2:28 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT MON JUL 30 2012

.SHORT TERM...ABUNDANT CONVECTION IS DEVELOPING ACROSS THE FRONT
RANGE THIS AFTERNOON. DEWPOINTS HAVE HELD UP PRETTY GOOD...WITH
UPPER 40S TO LOWER 50S ALONG THE FRONT RANGE AND MID 50S TO LOWER
60S OVER THE EASTERN PLAINS. THIS WAS RESULTING IN CAPES OF
500-1000 J/KG ALONG THE FRONT RANGE AND 1000-2000 J/KG ALONG AND
EAST OF A FORT MORGAN TO AKRON LINE. STORMS IN THE FOOTHILLS HAVE
BEEN QUITE STRONG...AND WE SHOULD SEE INTENSIFICATION AS THEY
MOVE/DEVELOP EAST ACROSS THE PLAINS THROUGH THE REST OF THE
AFTERNOON/EARLY EVENING. GIVEN THE INSTABILITY OVER THE EASTERN
PLAINS/PALMER DIVIDE...EXPECT ONE OR TWO SEVERE STORMS WITH DAMAGING
WINDS...VERY HEAVY RAIN...AND HAIL TO AROUND 1 INCH IN DIAMETER.

WE ALSO HAVE THE TAIL END OF AN UPPER LEVEL SPEED MAX WORKING
ACROSS WYOMING THIS EVENING. THIS SHOULD ALSO HELP PROMOTE BETTER
STORM COVERAGE WITH LARGE SCALE LIFT IN THE RIGHT REAR ENTRANCE
REGION OF THE UPPER JET. ONCE AGAIN...CANT RULE OUT A FEW STORMS
LINGERING PAST MIDNIGHT ON THE EASTERN PLAINS LIKE LAST NIGHT.

TUESDAYS WEATHER LOOKS SIMILAR TO TODAYS ALTHOUGH THE BEST PLUME
OF MONSOONAL MOISTURE SHOULD SHIFT SLOWLY NORTHWARD AS THE UPPER
RIDGE AMPLIFIES A BIT OVER THE SOUTHERN ROCKIES. WE STILL EXPECT
SCATTERED STORM COVERAGE BUT INTENSITY WILL LIKELY DROP A BIT WITH
THE SLIGHTLY DRIER AIR...LESS CAPE...AND WEAKER SHEAR.

.LONG TERM...THE MONSOON FLOW WILL CONTINUE OVER THE STATE THROUGH
THE MIDDLE OF THE WEEK...BUT BY THE END OF THE WEEK AND OVER THE
WEEKEND MODELS ARE INDICATING INCREASED WESTERLY FLOW ACROSS THE
NORTHERN HALF OF THE STATE. AS THE FLOW INCREASES...THE MONSOONAL
MOISTURE WILL DECREASE...AND CHANCES FOR SHOWER ACTIVITY WILL
BEGIN TO DROP. ON SATURDAY...AN UPPER TROUGH WILL BE MOVING OVER
WYOMING WHICH COULD DROP SOME COOLER TEMPERATURES INTO THE STATE
AS WELL. HIGH TEMPERATURES LOOK LIKE THEY WILL CONTINUE REACHING
THE LOWER AND MID 90S THROUGH THURSDAY OR FRIDAY. SATURDAY MAY BE
THE FIRST DAY TO NOT REACH THE 90 DEGREE MARK.

MOUNTAIN AREAS WILL CONTINUE TO SEE THE MOST SHOWER ACTIVITY...BUT
AS THE WESTERLY FLOW ACROSS THE STATE BEGINS INCREASING...THEN
ACTIVITY WILL ALSO BE ABLE TO SPREAD FURTHER EAST ACROSS THE
PLAINS.

&&

.AVIATION...GOOD CHANCE OF STORMS TIL AROUND 02Z SO TEMPO THUNDER
AND GUSTY WINDS WARRANTED IN TAFS. VISIBILITY MAY EASILY BE
REDUCED TO LESS THAN 5 MILES IF A STORM SQUARELY HITS AN AIRPORT.
STORMS SHOULD DECREASE IN COVERAGE AND INTENSITY AFTER 02Z WITH AN
END EXPECTED ALTOGETHER IN THE FRONT RANGE AIRPORT VICINITY BY
03Z-05Z. LIGHT/VARIABLE WINDS OVERNIGHT. STORM COVERAGE MAY BE A
BIT MORE LIMITED TUESDAY AFTERNOON WITH SLIGHT DRYING SO VCTS IN
THE AFTERNOON FOR NOW.

&&

.HYDROLOGY...WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1 INCH
AND SLIGHTLY HIGHER INSTABILITY...RAINFALL RATES OF AT LEAST 1
INCH IN 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS.
STORMS SHOULD STILL BE MOVING NEAR 20 MPH GIVEN THE WEST/SOUTHWEST
FLOW ALOFT. AGAIN...RECENT BURN SCARS WOULD BE UNDER THE GUN FOR
POTENTIAL LOCAL FLOODING. A FEW SPOTS ON THE PLAINS COULD RECEIVE
2 INCHES IN AN HOUR IF STORM TRAINING/CELL MERGER OCCUR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....DANKERS
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jul 30, 10:08 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT MON JUL 30 2012

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL POSSIBLE.
THE STORMS WILL FIRST DEVELOP IN THE MOUNTAINS BY THE NOON HOUR AND
THEN SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE COURSE OF THE
AFTERNOON AND EVENING. EXPECT HEAVY RAIN...FREQUENT LIGHTNING...
SMALL HAIL...AND STRONG GUSTY WINDS UP TO 45 MPH FROM STORMS.  THERE
IS ENOUGH LOW LEVEL MOISTURE AND INSTABILITY ON THE NORTHEAST PLAINS
FOR ONE OR TWO SEVERE STORMS WITH DAMAGING WINDS AND HAIL UP TO 1
INCH IN DIAMETER.  THE MAIN THREAT FOR ANY SEVERE STORMS WOULD BE
EAST OF A LINE FROM FORT MORGAN TO LIMON.  GIVEN THE CONTINUED HIGH
MOISTURE VALUES IN THE ATMOSPHERE...RAINFALL RATES AROUND ONE INCH
IN 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS. STORMS THAT
TRAVEL OVER THE BURN SCARS MAY RESULT IN LOCALIZED FLOODING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLOW OF MONSOONAL MOISTURE IS EXPECTED TO CONTINUE OVER COLORADO
THROUGH MUCH OF THIS WEEK.  THE CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS AND HIGH VALLEYS WILL CONTINUE
THROUGH THE END OF THE WEEK.  SOME OF THESE STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL.  ON THE PLAINS...THE CHANCE FOR SHOWERS WILL
BE SLIGHTLY LOWER.  THE BEST CHANCE OF STORMS WILL BE NEAR THE
FOOTHILLS AND OVER THE I-25 URBAN CORRIDOR.  TEMPERATURES ARE
EXPECTED TO CONTINUE REACHING THE LOWER AND MID 90S ON THE PLAINS
THROUGH THE WEEK.  OVER THE WEEKEND...AN UPPER LEVEL TROUGH MOVING
OVER MONTANA AND WYOMING MAY CUT OFF THE MONSOONAL MOISTURE OVER
NORTHERN COLORADO WHICH WILL DECREASE THE AMOUNT OF SHOWER ACTIVITY
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF HEAVY RAINFALL AND/OR FLOODING WOULD BE APPRECIATED.

BARJENBRUCH/DANKERS

In the hours before

Local storm report, Jul 30, 11:55 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1255 PM MDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TORNADO          2 NE MT EVANS           39.61N 105.62W
07/28/2012                   CLEAR CREEK        CO   TRAINED SPOTTER

            TORNADO ELEVATION ESTIMATED NEAR 11,900 TO 12,000 FT.
            TORNADO WAS BRIEF WITH NO DAMAGE. TORNADO BECAME A FUNNEL
            CLOUD AND DISSIPATED.

&&

JK
Special weather statement, Jul 30, 1:09 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT MON JUL 30 2012

COZ034-036-039-302045-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-
209 PM MDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN PARK COUNTY
  CENTRAL JEFFERSON COUNTY
  SOUTHEASTERN CLEAR CREEK COUNTY

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 3 MILES SOUTHWEST OF PINE JUNCTION...OR 32 MILES SOUTHWEST OF
DENVER...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PINE
JUNCTION...PINE GROVE...TINY TOWN...KITTREDGE...INDIAN HILLS...
IDLEDALE...HIGHLAND PARK...HARRIS PARK...FLOYD HILL...EVERGREEN...
ECHO LAKE...CONIFER...BUFFALO CREEK...BROOKVALE...BLUE VALLEY...
BERGEN PARK...BAILEY...ASPEN PARK AND SOUTHWESTERN GOLDEN.

LAT...LON 3976 10523 3942 10515 3927 10547 3971 10563
TIME...MOT...LOC 2009Z 247DEG 23KT 3946 10535
Special weather statement, Jul 30, 1:30 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUL 30 2012

COZ032>034-302100-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
230 PM MDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL GRAND COUNTY

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF HOT SULPHUR
SPRINGS...OR 61 MILES WEST OF DENVER...MOVING EAST AT 40 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WINTER
PARK...WILLIAMS FORK RESERVOIR...TABERNASH...PARSHALL...HOT SULPHUR
SPRINGS...GRANBY...FRASER AND ELKDALE.

LAT...LON 4017 10586 4003 10575 3988 10571 3985 10616
      4012 10640
TIME...MOT...LOC 2030Z 265DEG 33KT 3997 10598
Special weather statement, Jul 30, 2:04 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT MON JUL 30 2012

COZ036-039>041-302130-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
CO-
304 PM MDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL JEFFERSON COUNTY
  NORTHERN DOUGLAS COUNTY

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR SEDALIA...OR 22 MILES
SOUTH OF DENVER...MOVING EAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO CASTLE
PINES...SEDALIA...ROXBOROUGH PARK...LOUVIERS...CASTLE ROCK AND
BEVERLY HILLS.

LAT...LON 3956 10495 3939 10479 3931 10505 3948 10512
TIME...MOT...LOC 2104Z 253DEG 18KT 3942 10497

The radar

The Denver radar (KFTG), 81 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boulder

When
July 30, 2:45 PM MST to 3:45 PM MST
Where
Boulder County, 4.29 mi E of Ward to 2.81 mi WNW of Boulder
Cause
Heavy Rain / Burn Area
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.060, -105.420

Heavy rain produced flash flooding in the Fourmile burn area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402470.